For some time now, I’ve been trying to come up with a clever way of talking about side effects in epilepsy medication. My friend and fellow person with epilepsy (and Marvel comics fan, it seems!) Ant has beaten me to it and also inspired me. His blog about side effects versus superpowers is really quite amusing; you should take a look.
Ant begins his analogy by likening side effects to having completely useless superpowers, before moving on to talk about getting an unwanted side dish with your main food order in a restaurant. He is very much on the nail with these thoughts.
My ability to forget where I am and trip over thin air is not going to get me into the Xavier School For The Gifted, and neither is my knack for bumping into things, or falling down the stairs and breaking my toe (although Wolverine might be jealous of those beautiful bruises, since he heals too quickly to get anything to show for defeating his enemies).
As Ant points out, the use of the term “side effects” makes it all sound as though the “effects” aren’t all that important – and quite often they’re not. On the other hand, some of these side effects are quite major and the controlled seizures simply aren’t worth what the side effects put your body and your psyche through. I would like to tell you about the worst side effects that I have experienced in the last ten years, whilst taking certain medications:
1: Tegretol Retard
It really isn’t cool to be a half-witted zombie when you care for sick, frail, vulnerable, elderly people. The feeling of wading through treacle isn’t pleasant, and neither is wanting to sleep forever. This isn’t even the worst side effect I’ve suffered, as you are about to find out!
There is something known amongst those who have experienced it as “Kepprage”. This means that I was prone to psychotic episodes and violent mood swings. Even if the Avengers didn’t already have She-Hulk, she is at least predictable and can control herself. Me? I attacked my husband on at least two occasions, attempted suicide and generally screamed, shouted, slammed doors and kicked things until my feet were bruised and painful.
All joking aside; if you experience even the mildest mood swings on Keppra, please monitor the situation. Somebody could get seriously hurt because of a medication that causes some people to become completely volatile and out of control. I was a ticking time bomb, and it almost cost me my home, my relationship and my family, and it was only after my attempted suicide that anybody realised what was actually happening to me.
Ironically, this was the medication that controlled my seizures the best. Unfortunately, the freedom from seizures came at a very heavy price that was not worth paying. Rapid and excessive weight gain, bloating, water retention and agonising tendonitis that led to my current mobility restrictions (two years on and I’m still trying to fight my way back to a semblance of fitness, even though I’ve lost all the weight and water).
On top of everything else, the extra weight not only meant I could break things simply by sitting on them (the sofa for instance; not my proudest moment) but it also put extreme pressure on my internal organs, causing constant vomiting.
The weight fell off but, unfortunately, so did my appetite! I didn’t have a good appetite at this time anyway, so this wasn’t good news. Even my mother became concerned when a skeletal waif who used to be her cheerful, apple-cheeked daughter turned up for a visit. I was dangerously close to becoming anorexic and spent most of my time in agony and vomiting bile due to lack of food.
I am now taking Vimpat along with the Clonazepam that I’ve been on for the last couple of years. I’m still working on my appetite and have had some fun with Status Epilepticus, arterial blood draws and valium, but it’s early days and I’m still on the lowest dose. I should have seen my epilepsy nurse to have it increased by now, but the day before I was due to see him my Tripping-Up-Inelegantly superpower kicked in and I crashed headlong onto concrete and crippled myself for a few days!
Somebody please get me a mechanised chair like Professor X… although I’ll skip the telepathy, thank you all the same.
Disclaimer: This is an account of my own personal experience. Not everybody will suffer from these particular side effects and it is not my intention to scaremonger.